Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 12, 20117 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 12, 2011, 7:42 PM CDT for 7 counties in Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:42 PM CDT (00:42 UTC)
Expired
Aug 12, 2011, 9:45 PM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WWUS83 KMPX 130042
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT FRI AUG 12 2011

MNZ041-047-048-054>056-064-130245-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
742 PM CDT FRI AUG 12 2011

...THUNDERSTORMS MOVING INTO CHIPPEWA...DOUGLAS...LAC QUI 
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH 
945 PM CDT...

AT 741 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ELBOW
LAKE TO DONNELLY TO 3 MILES SOUTH OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLINGHAM.
  DONNELLY.
  LOUISBURG.
  MADISON.
  BURR.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE 
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER.

&&

LAT...LON 4500 9646 4526 9635 4522 9611 4540 9613
      4542 9625 4577 9617 4577 9577 4612 9576
      4611 9515 4547 9513 4541 9514 4541 9526
      4490 9525 4488 9548 4476 9549 4469 9537
      4455 9536 4454 9560 4462 9562 4463 9645
TIME...MOT...LOC 0042Z 276DEG 19KT 4611 9608 4569 9603
          4452 9654

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:23 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 6:23 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT FRI AUG 12 2011

.UPDATE...
UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 244 PM CDT FRI AUG 12 2011/
LATEST AVAILABLE SPC MESOSCALE ANALYSIS INDICATING MLCAPE AROUND
2500 J/KG. SURFACE BOUNDARY TRAILS SOUTHEAST ALONG THE MN RIVER
VALLEY REGION. LOW CLOUDS HAS KEPT HEATING AND DESTABILIZATION AT
BAY BUT THE UPPER LOW IS FORECAST TO DROP SOUTHEAST INTO WEST
CENTRAL MN THIS EVENING. TREND ON SHORT TERM FORECAST RADAR
SUGGESTS THE ACTIVITY MOVING INTO SOUTHEAST NORTH DAKOTA
NOW...WILL DROP INTO WEST CENTRAL MN THROUGH 00Z...THEN FOLLOW THE
VALLEY...NORTH OVER CENTRAL MN DURING THE EVENING. THE LOW THEN
DROPS SOUTHEAST TOWARD EAST CENTRAL/SOUTHEAST MN BY MORNING. MAY
SEE MORE GENERAL SHOWERS DEVELOP LATER TONIGHT AS THE UPPER
LOW/FORCING MOVES FARTHER EAST INTO MORE STABLE AIRMASS. WILL
CONTINUE TREND OF LIKELY POPS FROM WEST TO EAST OVERNIGHT.

CIRCULATION CENTER MOVES INTO WESTERN WISCONSIN DURING THE DAY
SATURDAY.  SHOULD SEE FAIR AMOUNT OF CLOUDS AND THE CONTINUING THREAT
OF SHOWERS AND ISOLATED THUNDER INTO THE AFTERNOON ACROSS THIS
REGION.  MODEL TRENDS INDICATE SOME DESTABILIZATION IN THE AFTERNOON
AHEAD OF WEAK SURFACE TROUGH ROTATING SOUTH OVER THE EASTERN CWA
DURING THE AFTERNOON.  THIS LIKELY THE FOCUS OF MORE ORGANIZED
ACTIVITY AS IT MOVE THROUGH. MORE CLOUDS EAST AND WITH SHOWERS
EXPECTED...TEMPERATURES WILL BE KEPT DOWN TO NEAR 70 FOR HIGHS.
MORE SUNSHINE SHOULD ALLOW TEMPS TO RISE THROUGH THE 70S OVER THE
WEST DURING THE AFTERNOON.  DRIER SURFACE HIGH DROPS OVER THE AREA
SATURDAY NIGHT...AND CLEARING IS EXPECTED FROM WEST TO EAST. WITH
CLEARING SKY AND LIGHT WINDS...MAY SEE FOG DEVELOP OVER THE CWA.
MENTIONED PATCHY FOG FOR THIS POSSIBILITY FOR NOW.  RIDGING EXITS TO
THE EAST SUNDAY/SUNDAY NIGHT.  STILL LIGHT WINDS OVER WISCONSIN...SO
COULD SEE SOME FOG REFORM THIS REGION ONCE AGAIN SUNDAY NIGHT.

EXTENDED FORECAST HAS BEEN DIFFICULT AT BEST.  MODELS ARE NOW
TRENDING THE MIDWEEK TROUGH A BIT FASTER.  THE 12Z ECMWF HAS COME IN
SHOWING THIS TREND AS WELL.  COLLABORATED SOME LOWER POPS TRAILING
THROUGH THURSDAY.  HAVE OPTED TO NOT MENTION SLIGHT CHANCE POPS FOR
FRIDAY...AS BOTH GFS AND ECWMF SHOW SURFACE RIDGE IN THE AREA.
SHOULD HAVE SLIGHT COOLING BEHIND TROUGH/FRONT...BUT TEMPERATURES
STILL RANGING CLOSE TO NORMAL.

&&

.AVIATION.../00Z TAF ISSUANCE/
OVERALL... IT ACTUALLY LOOKS LIKE VFR CONDITIONS WILL PREDOMINATE
FOR A GOOD PORTION OF THE FORECAST PERIOD... PARTICULARLY THIS
EVENING THEN AGAIN FROM MID MORNING THROUGH THE REMAINDER OF THE
DAY TOMORROW. THE TRICKY TIME FRAME FOR MOST TAF SITES WILL BE
FROM LATE EVENING INTO THE EARLY MORNING HOURS. LATEST SATELLITE
IMAGERY SHOWS A HEALTHY UPPER LEVEL SHORTWAVE DROPPING SOUTHEAST
THROUGH THE DAKOTAS TOWARD MINNESOTA. THIS FEATURE WILL MOVE
THROUGH TONIGHT... BRINGING A CHANCE FOR SHRA/TSRA ALONG WITH THE
POTENTIAL FOR MVFR CEILINGS AND VISIBILITIES. DECENT INSTABILITY
IS PRESENT ACROSS THE AREA AHEAD OF THE WAVE... AND INDEED RADAR
IMAGERY SHOWS QUITE A BIT OF CONVECTION OUT OVER THE EASTERN
DAKOTAS AND MUCH OF NORTHERN MINNESOTA. SOME OF THIS ACTIVITY WILL
WANE TONIGHT AS BOUNDARY LAYER BASED INSTABILITY FADES... BUT
INSTABILITY ALOFT WILL REMAIN IN PLACE... AND IT SHOULD STILL GET
TAPPED TO SOME DEGREE BY THE MID-UPPER LEVEL FORCING AS IT MOVES
ACROSS THE AREA. THE BETTER FORCING FROM A LARGE SCALE PERSPECTIVE
WILL BE OVER THE NORTHERN PORTION OF THE AREA... WHILE THE BETTER
INSTABILITY IS FARTHER SOUTH. SO... WE MAY SEE SOMEWHAT OF A
CONTINUATION OF ACTIVITY SPLITTING OUR AREA TONIGHT. FOR NOW...
PLAYED THINGS ON THE MORE OPTIMISTIC SIDE IN THE TAFS... AND KEPT
PCPN OUT OF THE PREVAILING FORECAST AND JUST INCLUDED TEMPOS AND
SOME VCSH TO HIGHLIGHT THE TIME PERIODS WHEN PROBABILITIES LOOK
HIGHEST FOR SOMETHING TO OCCUR. IF/WHEN CONVECTION APPEARS MORE
LIKELY AT ANY SITE... WILL AMEND THE FORECAST AND TRY TO GET SOME
LEAD TIME... BUT FOR NOW CONFIDENCE IS LOW FOR MOST LOCATIONS.
KRWF LOOKS MOST CERTAIN TO SEE ACTIVITY... ALONG WITH KAXN... SO
HIGHLIGHTED THINGS A BIT MORE THERE... BUT THEY MAY NEED AMENDING
AS WELL IF THINGS LOOK TO HOLD TOGETHER.

KMSP... OVERALL CONFIDENCE IN FORECAST DETAILS IN NOT PARTICULARLY
HIGH... BUT HAVE INCREASED CONFIDENCE THAT VFR CONDITIONS WILL
LINGER LONGER INTO THE EVENING AND RETURN SOMEWHAT SOON AGAIN ON
SATURDAY. HIGHLIGHTED TIME FRAMES IN TEMPO AND VCSH PORTION OF THE
TAF... MAINLY FROM 05Z THROUGH 13Z... IS WHEN MVFR AND PERHAPS
BRIEF IFR CONDITIONS COULD OCCUR. THIS WILL BE WITH ANY SHRA/TSRA
THAT IMPACTS THE AREA... WITH A BEST GUESS OF 07-09Z FOR THE MOST
LIKELY POOR CONDITIONS. AMENDMENTS WILL LIKELY BE NEEDED TO ADJUST
TIMING AND/OR INCREASE CONFIDENCE AS ACTIVITY SPREADS INTO THE
AREA OVERNIGHT... AS WELL AS THE POSSIBILITY FOR SOME MVFR FOG
EVEN IF PCPN DOESN/T WORK INTO THE AREA AS EXPECTED JUST GIVEN THE
QUIESCENT FLOW AND FAIRLY MOST BOUNDARY LAYER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/DWE/TRH
Hazardous weather outlook, Aug 12, 3:50 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT FRI AUG 12 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WEST CENTRAL AND CENTRAL MINNESOTA INTO THIS EVENING. THE MAIN
HAZARDS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS ARE STILL POSSIBLE IN EAST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN BUT THEY SHOULD BE MORE ISOLATED INTO EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT ACROSS THE
REGION...AND PERSIST THROUGH THURSDAY. HOWEVER...IT IS MUCH TOO
EARLY RIGHT NOW TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER PARTS
OF WEST CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 12, 7:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT FRI AUG 12 2011

MNZ041-047-048-054>056-064-130245-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
742 PM CDT FRI AUG 12 2011

...THUNDERSTORMS MOVING INTO CHIPPEWA...DOUGLAS...LAC QUI
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
945 PM CDT...

AT 741 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ELBOW
LAKE TO DONNELLY TO 3 MILES SOUTH OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BELLINGHAM.
  DONNELLY.
  LOUISBURG.
  MADISON.
  BURR.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER.

&&

LAT...LON 4500 9646 4526 9635 4522 9611 4540 9613
      4542 9625 4577 9617 4577 9577 4612 9576
      4611 9515 4547 9513 4541 9514 4541 9526
      4490 9525 4488 9548 4476 9549 4469 9537
      4455 9536 4454 9560 4462 9562 4463 9645
TIME...MOT...LOC 0042Z 276DEG 19KT 4611 9608 4569 9603
          4452 9654

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:50 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Kandiyohi, Pope, Redwood, Renville and 2 more70 min
Aug 12, 9:44 PM CDTSpecial Weather StatementMPXRedwood, Renville46 min
Aug 12, 11:11 PM CDTSpecial Weather StatementMPXWright49 min
Aug 13, 1:36 AM CDTAreal Flood AdvisoryMPXCarver, Hennepin, Ramsey, Scott3 hr
Aug 13, 2:02 PM CDTSpecial Weather StatementMPXAnoka, Benton, Chisago, Hennepin, Isanti, Kanabec and 4 more88 min
Aug 13, 3:46 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Dakota, Isanti, Kanabec, Mille Lacs and 2 more89 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.